Hospitals join forces to combat overdose epidemic

Parent Guide: Signs of Drug Abuse » (AP Photo/Mel Evans)

PROVIDENCE, R.I. (WPRI) — Three hospital emergency departments are joining forces to combat the overdose epidemic, the leading cause of accidental deaths in Rhode Island.

Rhode Island, Miriam, and Newport Hospitals have joined forces to launch a new program that includes distributing the opiate antidote Narcan to overdose patients and their families. The program also includes offering overdose prevention and response education.

“Education and referral to treatment are key components in combating addiction,” said Dr. Brian Zink, chief of emergency medicine at Rhode Island and Miriam hospitals. “When a person is brought to the emergency department following an overdose, they are often in a cycle of heavy drug use, and may not be receptive to treatment at that moment. We need to do everything we can to make sure that another opioid overdose doesn’t occur, or if it does, provide the education and antidote to the patient and family.”

Narcan, or naloxone, combats the drugs in the brain, bringing the person who has overdosed back into consciousness, and restores normal breathing, effectively ending the person’s “high.” If an individual has overdosed on any kind of opiate – heroin, oxycontin, fentanyl or other prescription painkillers – the Narcan will go to work immediately.

Signs of an overdose include heavy nodding of the head, blue lips or fingertips, slow breathing, unresponsiveness, choking or gurgling/snoring sounds, very small pupils, limp body and pale face.

“If you suspect someone has overdosed, and you have Narcan available to you, administer it immediately, and then call 911,” Zink said.

“Making Narcan available both at the hospitals, and in some pharmacies around the state is a great first step toward combating this epidemic,” said Dr. Jason Hack, director of the division of medical toxicology at Rhode Island Hospital.

Accidental overdoses killed more than 140 people in Rhode Island in the first six months of 2014. Overdose is the leading cause of accidental deaths in Rhode Island.

 

 

 

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s